JOURNAL ARTICLE

Cardiotoxicity associated with accidental bupropion ingestion in a child

Melissa L Givens, Jeremy Gabrysch
Pediatric Emergency Care 2007, 23 (4): 234-7
17438437
Bupropion, an atypical antidepressant commonly used for depression and smoking cessation, is well known to cause seizures in both therapeutic use and overdose, but cardiac effects have been reported as minimal, usually sinus tachycardia. We describe an ingestion of bupropion estimated to be greater than 2 g by a 3-year-old boy that resulted in seizures. The child was decontaminated with whole bowel irrigation (WBI), and he experienced aspiration of polyethylene glycol and electrolyte solution used for the WBI. The patient ultimately developed hypotension and bradycardia requiring cardiopulmonary resuscitation due to the effects of the bupropion combined with the complications of WBI. In contrast to previous literature, which showed few clinical effects aside from seizures from ingestion of bupropion by children, our case highlights the dangers of pediatric bupropion ingestion and highlights risks of WBI.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
17438437
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.